A Case of Fournier’s Gangrene in a Patient Taking Canagliflozin for the Treatment of Type II Diabetes Mellitus
Ali Elbeddini, Jodi Gallinger, Michelle Davey, Stephane Brassard, Mohammed Gazarin, Frida Plourde, Ahmed Aly
Department of Clinical Pharmacy, Winchester District Memorial Hospital, Winchester, Ontario, Canada
Am J Case Rep 2020; 21:e920115
Available online: 2020-01-24
Sodium-glucose cotransporter 2 (SGLT2) inhibitors are a class of antihyperglycemic medications associated with an increased risk of urinary and genital infections due to their glycosuric effects. In 2018, the FDA issued a safety alert warning that multiple cases of Fournier’s Gangrene (FG), a severe genital infection, had been reported in patients taking SGLT2 inhibitors.
CASE REPORT: We present a case of 72-year-old male with type II diabetes mellitus who developed FG while taking the SGLT2 inhibitor canagliflozin. Besides diabetes and canagliflozin use, his other risk factors were his age, gender, and remote history of radiotherapy for prostate cancer. He presented to the Emergency Department (ED) multiple times complaining of rectal pain and was admitted for a possible diagnosis of prostatitis. During his stay, he developed leukocytosis, his pain worsened, and examination of the perianal area was consistent with FG. He was treated with multiple surgical debridement procedures and broad-spectrum antibiotics; the source of infection was determined to be a perianal abscess. He stayed in the hospital for 1 month and was discharged home with outpatient wound care and vacuum dressing changes. Canagliflozin was discontinued during the hospital stay.
CONCLUSIONS: Due to the possible association of FG with SGLT2 inhibitors, patients who present with signs and symptoms consistent with FG should be examined for possible FG and treated promptly.
Keywords: Fasciitis, Necrotizing, Fournier Gangrene, Sodium-Glucose Transporter 2